Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 43, NWS Salt Lake City, UT

October 13, 20207 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Oct 13, 2020, 1:42 PM MDT for 7 counties in Utah. It took effect at Oct 14, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2020, 1:42 PM MDT (19:42 UTC)
In effect from
Oct 14, 2020, 12:00 PM MDT
Expired
Oct 14, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 117 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.7 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2530 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WWUS85 KSLC 131942
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
142 PM MDT Tue Oct 13 2020

UTZ489-494-496-140400-
/O.UPG.KSLC.FW.A.0027.201014T1800Z-201015T0300Z/
/O.NEW.KSLC.FW.W.0043.201014T1800Z-201015T0300Z/
San Rafael Swell-Henry Mountains-Color Country Mountains-
142 PM MDT Tue Oct 13 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...
494 AND 496...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Wednesday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire 
  Weather Zone 494 Henry Mountains and Fire Weather Zone 496 
  Color Country Mountains.

* WINDS...Northwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ482-140300-
/O.CON.KSLC.FW.W.0042.000000T0000Z-201014T0300Z/
Western Uintah Basin-
142 PM MDT Tue Oct 13 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 482...

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin.

* WINDS...West 15 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 10 to 15 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
684 
WWUS85 KSLC 140353
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
953 PM MDT Tue Oct 13 2020

UTZ489-494-496-141200-
/O.CON.KSLC.FW.W.0043.201014T1800Z-201015T0300Z/
San Rafael Swell-Henry Mountains-Color Country Mountains-
953 PM MDT Tue Oct 13 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 489...494 AND 496...

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire 
  Weather Zone 494 Henry Mountains and Fire Weather Zone 496 
  Color Country Mountains.

* WINDS...West to northwest 10 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
443 
WWUS85 KSLC 140944
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
344 AM MDT Wed Oct 14 2020

UTZ489-494-496-141745-
/O.CON.KSLC.FW.W.0043.201014T1800Z-201015T0300Z/
San Rafael Swell-Henry Mountains-Color Country Mountains-
344 AM MDT Wed Oct 14 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 489...494 AND 496...

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire 
  Weather Zone 494 Henry Mountains and Fire Weather Zone 496 
  Color Country Mountains.

* WINDS...West to northwest 10 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
240 
WWUS85 KSLC 142059
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
259 PM MDT Wed Oct 14 2020

UTZ489-150500-
/O.NEW.KSLC.FW.W.0044.201015T1800Z-201016T0200Z/
/O.CON.KSLC.FW.W.0043.000000T0000Z-201015T0300Z/
San Rafael Swell-
259 PM MDT Wed Oct 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell.

* WINDS...West to northwest 15 to 25 mph with gusts up to 35 mph 
  through early evening, then redeveloping Thursday afternoon.

* RELATIVE HUMIDITY...As low as 10 percent this afternoon, and
  again Thursday afternoon.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ497-150500-
/O.NEW.KSLC.FW.W.0044.201015T1500Z-201016T0200Z/
Mojave Desert-
259 PM MDT Wed Oct 14 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 9 AM to 8 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...North 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior. &&

$$

UTZ494-496-150300-
/O.CON.KSLC.FW.W.0043.000000T0000Z-201015T0300Z/
Henry Mountains-Color Country Mountains-
259 PM MDT Wed Oct 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 494 AND
496...

* AFFECTED AREA...Fire Weather Zone 494 Henry Mountains and Fire 
  Weather Zone 496 Color Country Mountains.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Oct 13, 10:31 AM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Oct 13, 10:31 AM MDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1031 AM MDT Tue Oct 13 2020

.SYNOPSIS...A mild airmass will remain across the region today. A
dry cold front usher much cooler air into the area Wednesday,
which will linger through the remainder of the week. A warming
trend will follow for the upcoming weekend.

&&

.DISCUSSION...A potent Pacific jet extends across the Pacific
Northwest/northern Rockies this morning, with an embedded
shortwave trough noted along the southern British Columbia
coastline. To the south of this jet axis, a dry and mild airmass
remains in place across the Great Basin, with max temperatures
expected to run close to 10 degrees above climo this afternoon
across the forecast area.

The aforementioned shortwave is forecast to dig southeast tonight
through Wednesday, passing east of the forecast area but pushing a
trailing dry frontal boundary through Utah and southwest Wyoming.
Strong westerly winds are expected across southwest Wyoming, as
well as potentially into the western Uinta Basin Wednesday. In the
wake of this boundary much cooler air will spill into the region,
knocking temperatures below normal by Thursday.

The longwave pattern will remain relatively unchanged over the
weekend and into next week, as an upstream ridge off the Pacific
Coast maintains a dry northwesterly flow across the Interior West.
As such temperatures across the area should remain near to
slightly above climo during this timeframe.

Updated going forecast to adjust sky/winds based on current
observations, satellite data, and hi-res model guidance.

&&

.AVIATION...Operational weather concerns will remain minimal at
the KSLC terminal through the valid TAF period. Southerly winds in
place are expected to switch to the northwest between 21-22z. VFR
conditions under largely clear skies will be maintained.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ482.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for UTZ489-494-496.

WY...High Wind Watch from Wednesday morning through Wednesday evening
     for WYZ021.

&&

Seaman/Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 13, 6:25 AM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
625 AM MDT Tue Oct 13 2020

UTZ001>016-019>021-517-518-WYZ021-141230-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
625 AM MDT Tue Oct 13 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions will develop across the western
Uinta Basin this afternoon due to a combination of winds and low
humidity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A dry cold front will bring gusty winds across southwest Wyoming
and southeastern Utah on Wednesday. Strong wind gusts 50 to 60 mph
are possible across southwest Wyoming. Winds could gust up to 35
mph across southeast Utah, possibly bringing critical fire
weather conditions Wednesday afternoon due to the combination of
gusty winds and low RH values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:26 AM MDTRed Flag WarningSLCDuchesne18 hr
Oct 13, 1:59 PM MDTHigh Wind WarningSLC31 hr
Oct 13, 1:59 PM MDTWind AdvisorySLC29 hr

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.